Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What is the determining factor of which med to start?
Sep 30, 2009

I have been poz for 5 years with consistant cd from 500 to 800 and a VL ranging from 15K norm to the last two tests in a six month time period of over a million. Each time I was fighting an infection, sunburn, sinus infection. Lately my lower intestines or painful time going to the restroom #2. My doc put me on atripla before going in for a colonoscopy.

I am just curious if that is the starting point and the longevity of atripla is good. Or what is the determining factor of what to start taking.

Thanks.

Hesitant to start.

Response from Dr. McGowan

Thanks for your question.

The most important factor in choosing the time to start treatment is the CD4 cell count. When that number drops (especially below 350) that is the best time to start.

Also, if the CD4 count is found to be dropping quickly, then it is best to start sooner rather than later.

Also, there are certain conditions, such as kidney disease due to HIV, or being pregnant, or having hepatitis that may prompt earlier treatment.

In your case, the sudden increase in viral load (perhaps more than one would expect from having a sinus infection or sunburn) seems like a good reason to start. A sudden increase in the viral load, after it being stable for years, may indicate a shift in how the virus attaches to CD4 cells (which is called tropism). This higher viral load is usually linked with a more rapid CD4 drop.

Atripla has a very good track record as an excellent treatment which should work as long as you remain adherent.

Good luck,

Joe



Previous
HIV AND HPV
Next
pets

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement